Hail, Coffee
- When
- May 3, 5:02 PM EST
- Where
- Coffee County, 1.5 mi NNW of Pridgen
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 31.720, -82.940
Numerous storms developed over southeast Georgia ahead of an approaching cold front. Adequate shear and instability was in place with bulk shear around 25-40 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Numerous storms developed over southeast Georgia ahead of an approaching cold front. Adequate shear and instability was in place with bulk shear around 25-40 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 3, 2:19 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 319 PM EDT TUE MAY 3 2016 ...INCREASING CHANCE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS LATE TONIGHT... .NEAR TERM /REST OF THIS AFTERNOON THRU WEDNESDAY/... REST OF THIS AFTERNOON...THE STRENGTH OF THE W/SW FLOW LIMITED THE SEABREEZE FORMATION WITH LACK OF INLAND PROGRESSION INTO THE WESTERN CWA AND DRY AIR FURNISHED VERY LIMITED AND ISOLD SHWR AND TSTM ACTIVITY ACROSS SE GA AND NE FL. ALSO SHEAR WAS MUCH MORE LIMITED THAN PREVIOUS FORECAST. TONIGHT...IT LOOKS LIKE THIS EVENING...THE BEST MOISTURE CONVERGENCE AHEAD OF THE FRONT WILL REMAIN ACROSS SE GA AND SUWANNEE VALLEY WITH POPS LIMITED TO 20 TO 30 PERCENT (ISOLATED TO WIDELY SCATTERED). THEN THE BEST FORCING WILL BE WITH THE FRONT ITSELF AS IT MIGRATES INTO SE GA BETWEEN 06-09Z AND INTO NORTH FLORIDA BETWEEN 09Z-15Z. SOME COOLER AIR WILL BEGIN TO TO SPILL INTO INTERIOR OF SE GA WITH LOWS IN 60 TO 65 DEGREE RANGE ACROSS COFFEE...JEFF DAVIS...AND BACON. ACROSS NORTH CENTRAL FLORIDA...MINIMUMS WILL BE IN THE LOWER 70S ACROSS NORTH CENTRAL FLORIDA. WEDNESDAY...NORTH CENTRAL FLORIDA WILL STILL BE OPEN TO THE MOIST SWLY FLOW AHEAD OF THE FRONT BETWEEN 12Z AND 18Z WITH LINGERING SCT TO NUMEROUS SHOWERS WITH EMBEDDED TSTMS ACROSS THE FAR SOUTHERN REACHES OF THE CWA. NORTH OF INTERSTATE 10...WNW FLOW WILL PREVAIL BEHIND THE FRONT...WITH THE REST OF NE FLORIDA COMING INTO THIS DRIER FLOW LATER IN THE AFTERNOON AND EARLY EVENING. HIGHS WILL BE PLEASANT WEDNESDAY WITH MAX TEMPS IN THE UPPER 70S TO LOWER 80S. .SHORT TERM /WED NIGHT THRU FRIDAY/... WED NIGHT...A FEW SHOWERS POSSIBLE EARLY NEAR THE COAST AND OVER THE ATLC COASTAL WATERS OTHERWISE CLEARING SKIES AND BECOMING COOLER AND DRIER BEHIND THE FRONTAL PASSAGE WITH TEMPS FALLING INTO THE 50S...ABOUT 10-15 DEGS COOLER THAN TUE NIGHT. THURSDAY...COOLER AND BREEZY WITH NORTHWEST WINDS AT 15-25 MPH WITH HIGHER GUSTS UNDER MOSTLY SUNNY SKIES. MAX TEMPS BELOW CLIMO VALUES WITH ONLY LOWER/MIDDLE 70S ACROSS SE GA AND UPPER 70S TO NEAR 80 ACROSS NE FL. THU NIGHT...DECENT COLD AIR ADVECTION FOR EARLY MAY WILL ALLOW FOR MIN TEMPS TO FALL INTO THE MID/UPPER 40S OVER INLAND AREAS AND LOWER 50S ALONG THE COAST. JUST A FEW DEGREES ABOVE RECORD LOW VALUES. FRIDAY...UPPER LEVEL TROF BUILDS OFF THE EAST COAST AND NORTHWEST FLOW...COOLER TEMPS UNDER MOSTLY SUNNY SKIES WILL CONTINUE WITH BELOW NORMAL HIGHS IN THE MID/UPPER 70S AREA-WIDE. .LONG TERM /SATURDAY THRU TUESDAY/... HIGH PRESSURE BUILDS OVER THE REGION DURING THE WEEKEND THEN PUSHES INTO THE WRN ATLC EARLY NEXT WEEK. LONG RANGE MODELS IN GENERAL AGREEMENT TO KEEP THIS A DRY PERIOD WITH TEMPS RETURNING TO NEAR NORMAL VALUES OVER THE WEEKEND WITH HIGHS BACK INTO THE 80S THEN PUSHING THEN BACK ABOVE NORMAL INTO THE UPPER 80S/AROUND 90 DEGREES BY EARLY NEXT WEEK. && .AVIATION... ISOLD SHWRS WITH A COUPLE TSTMS WILL CONTINUE ACROSS THE SUWANNEE VALLEY AND INTERIOR PORTIONS OF SE GEORGIA THIS EVENING WHILE VFR CONDITIONS PREVAIL ACROSS AREA TERMINALS. SHOWERS ARE FORECAST TO INCREASE ONCE AGAIN OVERNIGHT INTO WEDNESDAY MORNING AS A COLD FRONT MOVES THROUGH INTERIOR SE GA DURING THE PRE-DAWN HOURS AND ACROSS NORTH CENTRAL FLORIDA DURING THE LATE MORNING HOURS. THERE MAY BE SOME EMBEDDED THUNDERSTORMS IMMEDIATELY AHEAD AND ALONG THE FRONTAL PASSAGE. INTERMITTENT MVFR CONDITIONS MAY OCCUR WITH ANY OF THE STRONGER THUNDERSTORMS WITH LOWER CLOUDS...AND BRIEF HEAVY PRECIPITATION. WINDS WILL BE A LIGHT NWLY FLOW AND DRIER AIR WILL FILTER IN BEHIND THE FRONT WITH VFR CONDITIONS. && .MARINE... SW FLOW AROUND 15 KT WITH SOME HIGHER GUSTS WILL OCCUR THIS EVENING. WINDS WINDS VEER TO THE W TONIGHT AS COLD FRONT APPROACHES THE AREA. FRONT WILL PUSH THROUGH AND S OF AREA WATERS LATE TONIGHT INTO WEDNESDAY...WITH GUSTIER NWLY FLOW DEVELOPING LATE WED NIGHT THROUGH THU NIGHT. ADVISORY CONDITIONS APPEAR LIKELY DURING THIS PERIOD...ESPECIALLY THE OFFSHORE WATERS WHERE NW GUSTS AROUND 30-35 KT ARE ALSO POSSIBLE. WINDS SLOWLY RELAX FRI AND SAT AS HIGH PRES BUILDS IN FROM THE W. MAIN SHORT TERM HAZARD ARE BREEZY SWLY WINDS THIS EVENING WITH OVERNIGHT AND EARLY WEDNESDAY MORNING TSTMS POSSIBLE. RIP CURRENTS: LOW TO MODERATE RISK TODAY THROUGH WED. PREVAILING S-SW FLOW EXPECTED THIS EVENING...VEERING TO THE NORTHWEST DURING THE PRE-DAWN AND EARLY MORNING HOURS WEDNESDAY NORTH OF FERNANDINA BEACH. && .FIRE WEATHER... GUSTY WINDS WILL CONTINUE ELEVATED DISPERSIONS THROUGH THURSDAY. DRIER AIRMASS WILL FILTER IN WITH LOWER AND NEAR CRITICAL RELATIVE HUMIDITIES OF 25-30% EACH AFTERNOON FROM THURSDAY INTO THE WEEKEND BUT FUEL MOISTURE VALUES WILL DEPEND GREATLY ON RAINFALL AMOUNTS OVER THE NEXT 24 HOURS...SO DIFFICULT TO SPECULATE ON RED FLAG CONDITIONS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... AMG 64 79 53 74 / 40 20 0 10 SSI 68 81 59 73 / 60 30 10 0 JAX 68 83 56 77 / 60 40 10 0 SGJ 69 82 60 78 / 60 60 10 0 GNV 68 82 56 78 / 70 60 10 0 OCF 69 82 56 80 / 70 90 10 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && CORDERO/HESS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 418 PM EDT TUE MAY 3 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-041915- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 418 PM EDT TUE MAY 3 2016 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS UNTIL 10 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS SOUTHEAST GEORGIA THIS EVENING. A FEW STORMS MAY BECOME SEVERE PRODUCING STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE AFTER MIDNIGHT OVER NORTHEAST FLORIDA AS A COLD FRONT MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE THREAT OF ANY ISOLATED STRONG TO SEVERE STORMS WILL BE IN NORTH AND NORTH CENTRAL FLORIDA DURING THE PRE-DAWN HOURS AND EARLY MORNING DAY LIGHT HOURS WEDNESDAY MORNING AS A COLD FRONT MOVES SOUTHEASTWARD. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY FOR THE COASTAL WATERS EARLY THURSDAY MORNING THROUGH MOST OF THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS SOUTHEAST GEORGIA THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT TUE MAY 3 2016
GAZ163-032200-
CLINCH GA-
522 PM EDT TUE MAY 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINCH COUNTY UNTIL 600
PM EDT...
AT 521 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF DU PONT...OR 12 MILES SOUTHWEST OF HOMERVILLE...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO PENNY SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
HOMERVILLE AND ARGYLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3112 8264 3103 8260 3102 8258 3086 8250
3079 8282 3083 8285 3084 8288 3092 8296
TIME...MOT...LOC 2121Z 239DEG 26KT 3088 8284
WOLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
538 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 8 ENE MAYDAY 30.85N 82.88W
05/03/2016 E0.25 INCH CLINCH GA PUBLIC
PEA SIZE HAIL REPORTED SOUTHWEST OF HOMERVILLE ON HIGHWAY
187
&&
MZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT TUE MAY 3 2016
GAZ132-032230-
COFFEE GA-
554 PM EDT TUE MAY 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE COUNTY UNTIL
630 PM EDT...
AT 553 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRIDGEN...OR 7 MILES NORTH OF AMBROSE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO PENNY SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
BROXTON...AMBROSE AND PRIDGEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3178 8289 3178 8287 3169 8283 3167 8284
3167 8283 3162 8281 3158 8302 3162 8305
3163 8301 3166 8301 3166 8300 3178 8300
3179 8299 3179 8294 3178 8292 3179 8290
TIME...MOT...LOC 2153Z 243DEG 32KT 3170 8300
WOLFThe Moody AFB radar (KVAX), 92 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down in Pridgen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628514, 628515.